Kansas, 2013

Hail in Kansas, July 31, 2013

July 31, 2013 · NWS GLD · 7 events in 2 counties and zones

Several clusters of severe thunderstorms produced large hail during the late afternoon and evening hours. 5 inches in diameter during the late afternoon before moving south and dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$222,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of severe thunderstorms produced large hail during the late afternoon and evening hours. Storms near Oakley, Kansas dropped hail up to 2.5 inches in diameter during the late afternoon before moving south and dissipating. A second round of storms developed just before sunset over Yuma County Colorado and Cheyenne County Kansas which ultimately moved slowly north before dissipating. These supercells produced hail up to the size of golf balls. A window was broken in a home in western Cheyenne County as a result of golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 31, 5:20 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 5:20 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 AM MDT WED JUL 31 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 252 AM MDT WED JUL 31 2013

AS OF 4 AM CDT...3 AM MDT...SKIES ACROSS THE TRI-STATE AREA FROM
MOSTLY CLEAR TO CLOUDY. PATCHY FOG HAS DEVELOPED ACROSS PORTIONS OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...MAINLY EAST OF A LINE FROM
TRENTON NEBRASKA TO GOVE KANSAS. TEMPERATURES HAVE FALLEN INTO THE
MID TO UPPER 60S. SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
THE EASTERN HALF OF THE FORECAST AREA THIS MORNING...HOWEVER
ACTIVITY SEEMS TO BE ON A WEAKENING TREND AS THE STORMS MOVE TO THE
SOUTHEAST ALONG A SURFACE BOUNDARY...AWAY FROM THE INFLUENCE OF A
LOW LEVEL JET.

FOR TODAY...FORECAST WILL BE SOMEWHAT COMPLICATED BY THE RESIDUAL
OUTFLOW BOUNDARIES AND ANY LINGERING SHOWERS OR FOG THIS MORNING.
HIGH TEMPERATURES ARE EXPECTED TO CLIMB INTO THE LOW 90S ACROSS THE
AREA TODAY. A WEAK COLD FRONT WILL DROP DOWN INTO THE REGION DURING
THE MORNING HOURS WITH A WEAK LEE TROUGH DEVELOPING TO THE WEST.
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN AREAS OF SURFACE
CONVERGENCE THIS AFTERNOON...MAINLY ALONG THE LEADING EDGE OF THE
COLD FRONT. THE BEST CHANCES FOR PRECIPITATION WILL BE ALONG AND
SOUTHEAST OF A LINE FROM MCCOOK NEBRASKA TO BURLINGTON COLORADO.
WITH MODELS INDICATING CAPE VALUES OF 2000-3000 J/KG...LIFTED
INDICES OF -7 TO -9...850-500 MB LAPSE RATES OF 7-8 C/KM...0-6 KM
BULK SHEAR OF 35-45 KTS AND FAVORABLE HODOGRAPHS WOULD INDICATE A
GOOD CHANCE FOR SEVERE THUNDERSTORMS ONCE THUNDERSTORMS DEVELOP
RAPIDLY THIS AFTERNOON. STORM MOTION SHOULD BE TO THE SOUTHEAST.
STORM MODE WILL GENERALLY BE A MIX OF SUPERCELLS AND SOMEWHAT
ORGANIZED MULTICELL SYSTEMS. DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS. LCLS APPEAR TO BE SOMEWHAT
HIGH AND UNFAVORABLE FOR A HIGHER TORNADO THREAT SO DO NOT THINK A
MENTION OF ISOLATED TORNADOES IS NECESSARY IN THE HAZARDOUS WEATHER
OUTLOOK.

FOR TONIGHT...CONVECTION WILL CONTINUE AND SLOWLY SLIDE TO THE SOUTH
DURING THE OVERNIGHT HOURS. HOWEVER...A LOW LEVEL JET WILL DEVELOP
AGAIN...SIMILAR TO TONIGHT...AND ELEVATED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ALONG THE FRONTAL BOUNDARY AND RESIDUAL
OUTFLOW BOUNDARIES DURING THE OVERNIGHT HOURS. A FEW OF THESE STORMS
COULD BE STRONG TO SEVERE WITH LARGE HAIL AS THE MAIN THREAT. LOW
TEMPERATURES WILL DROP INTO THE LOW TO UPPER 60S. WINDS WILL
GRADUALLY VEER FROM THE EAST TO SOUTH DURING THE NIGHT AS THE
FRONTAL BOUNDARY SLIDES BACK TO THE NORTHEAST.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 252 AM MDT WED JUL 31 2013

ON THURSDAY...A STRONGER UPPER LEVEL IMPULSE IS EXPECTED TO MOVE
ACROSS THE ROCKIES AND INTO THE FORECAST AREA. A SURFACE LOW WILL
DEVELOP AND DEEPEN TO THE WEST IN RESPONSE TO THIS DISTURBANCE.
SOUTH WINDS WILL PICK UP AHEAD OF THE DEEPENING LOW AND COULD BECOME
BREEZY TO GUSTY DURING THE LATE MORNING AND AFTERNOON HOURS. SHOWERS
AND THUNDERSTORMS SHOULD DEVELOP OVER THE TERRAIN TO THE WEST AND
SURFACE CONVERGENT BOUNDARIES ACROSS THE FORECAST AREA DURING THE
AFTERNOON HOURS. CAPE...SHEAR...LAPSE RATES AND SOUNDING ANALYSIS
WOULD INDICATE THAT A BETTER SEVERE WEATHER SETUP IS EXPECTED FOR
THURSDAY. LARGE HAIL AND DAMAGING WINDS WILL AGAIN BE THE MAIN
THREATS WITH THESE STORMS. LCLS AND HODOGRAPHS ARE SOMEWHAT MORE
FAVORABLE FOR THE POTENTIAL OF A ISOLATED TORNADO ON
THURSDAY...GENERALLY EAST OF A LINE FROM TRENTON NEBRASKA TO GOVE
KANSAS. EITHER WAY...THURSDAY LOOKS TO BE A LARGER AND MORE
WIDESPREAD SEVERE WEATHER EVENT COMPARED TO MORE RECENT EVENTS. HIGH
TEMPERATURES WILL AGAIN REACH THE LOW TO MID 90S ON THURSDAY.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE DURING THE OVERNIGHT
HOURS ON THURSDAY WITH THE POTENTIAL FOR ELEVATED CONVECTION AND A
MCS MOVING IN FROM WYOMING AND WESTERN NEBRASKA. FRIDAY MORNING
SHOULD BE QUIET HOWEVER ATTENTION WILL YET AGAIN SHIFT TO THE WEST
DURING THE AFTERNOON HOURS. SHOWERS AND THUNDERSTORMS SHOULD
REDEVELOP TO THE WEST OVER THE TERRAIN AND MOVE INTO THE FORECAST
AREA. A FEW STORMS AREA ALSO POSSIBLE ALONG ANY REMAINING OUTFLOW OR
FRONTAL BOUNDARIES IN THE EASTERN HALF OF THE FORECAST AREA. A FEW
OF THESE STORMS COULD BE STRONG TO SEVERE AS WELL WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

FOR THE EXTENDED FORECAST (SAT AUG 03 THRU TUE AUG 06)...

PATTERN BEGINS WITH AN UPPER LEVEL RIDGE OVER THE HIGH
PLAINS...WHICH WILL STRAIGHTEN AND GRADUALLY DRIFT WEST OVER THE
WEEKEND AND INTO NEXT WEEK. THIS IS SIMILAR TO WHAT HAS BEEN
DEPICTED BY GLOBAL GUIDANCE FOR THE PAST FEW DAYS...SO FEEL FAIRLY
CONFIDENT IN THIS OVERALL PATTERN. ALL GUIDANCE IS COMING TO
AGREEMENT ON A STRONG SHORTWAVE TROUGH/VORT MAX MOVING ACROSS THE
COLORADO ROCKIES AND INTO THE HIGH PLAINS ON SATURDAY INTO
SATURDAY...RESULTING IN TERRAIN-BASED AFTERNOON THUNDERSTORMS
DEVELOPING IN EASTERN COLORADO AND MOVING WELL INTO KANSAS BY
SATURDAY NIGHT. WHILE TOO FAR OUT TO PIN DOWN MORE PRECISE
DETAILS...THE DEEP LAYER WINDS LOOKS TO BE CAPABLE OF SUSTAINING
STRONG THUNDERSTORMS. ON SUNDAY SLIGHT CHC TO CHC POPS FROM DIURNAL
TERRAIN-BASED STORMS...THOUGH SYNOPTIC FORCING WILL NOT BE AS
STRONG. ON MONDAY INTO TUESDAY A NUMBER OF SHORTWAVE TROUGHS WILL
MOVE ACROSS THE REGION LEADING TO STORMS. TEMPS DURING THIS
TIMEFRAME WILL BE NEAR NORMAL...HIGHS UPPER 80S TO LOW 90S AND LOWS
IN THE MID 60S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 520 AM MDT WED JUL 31 2013

PATCHY FOG/STRATUS HAS DEVELOPED AGAIN THIS MORNING. KMCK WILL SEE
REDUCED VIS AND CIGS TO MVFR...POSSIBLY IFR...CONDITIONS BEFORE
FOG/STRATUS DISSIPATES AFTER 15Z. KGLD MAY BE IN THE CLEAR FROM
ANY FLIGHT RESTRICTIONS HOWEVER PATCH OF FOG/STRATUS 20 MILES TO
THE WEST WILL NEED TO BE WATCHED. A COLD FRONT WILL PASS THROUGH THIS
MORNING...BRINGING NORTH WINDS. SHOWERS/STORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON. MENTIONED VCTS AT BOTH SITES. WAS MORE
CONFIDENT IN CONVECTION AT KGLD SO ALSO INCLUDED A TEMPO GROUP.
STORMS WILL MOVE SOUTHEAST AND SHOULD BE FAR REMOVED FROM TAF
SITES BY 00Z. STORMS COULD REDEVELOP TONIGHT AS A LOW LEVEL JET
STRENGTHENS AND SURFACE FRONT REMAINS...HOWEVER CERTAINTY IS
LACKING SO DID NOT PLACE IN THE TAF. WINDS WILL GRADUALLY VEER BACK
TO THE SOUTHEAST TONIGHT AS A LOW BEGINS TO STRENGTHEN TO THE WEST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...RRH/JJM
AVIATION...RRH
Hazardous weather outlook, Jul 31, 3:36 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
336 AM MDT WED JUL 31 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
336 AM MDT WED JUL 31 2013 /436 AM CDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WEAK COLD FRONT THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM MCCOOK NEBRASKA
TO BURLINGTON COLORADO. SOME STORMS WILL BE SEVERE WITH LARGE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE CENTRAL HIGH
PLAINS REGION EACH DAY FROM THURSDAY THROUGH TUESDAY. A MORE
WIDESPREAD SEVERE WEATHER EVENT IS FORECAST FOR THURSDAY AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT NORTHEAST OF A
LINE FROM TRENTON NEBRASKA TO GOVE KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 31, 1:42 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM MDT WED JUL 31 2013

NEZ080-310750-
HITCHCOCK-
242 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SOUTH CENTRAL HITCHCOCK COUNTY IN SOUTHWEST
NEBRASKA...

AT 239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF TRENTON...MOVING SOUTHEAST AT 30
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 4008 10081 4000 10078 4000 10110 4004 10119
      4020 10107
TIME...MOT...LOC 0742Z 300DEG 27KT 4008 10102

LUNDQUIST
Local storm report, Jul 31, 1:58 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
158 AM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     STRATTON NE             40.15N 101.23W
07/31/2013                   HITCHCOCK          NE   EMERGENCY MNGR

            DOWNED LIVE TREE BRANCHES 4-5 INCHES IN DIAMETER. TIME
            ESTIMATED FROM RADAR.

&&

JJM
Special weather statement, Jul 31, 2:11 AM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 AM MDT WED JUL 31 2013

KSZ014-015-310830-
SHERIDAN-THOMAS-
311 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST THOMAS COUNTY AND NORTHWEST SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF REXFORD...MOVING SOUTHEAST
AT 25 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  REXFORD BY 325 AM CDT...
  6 MILES NORTH OF MENLO BY 330 AM CDT...

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3937 10038 3932 10105 3957 10116 3957 10042
TIME...MOT...LOC 0811Z 318DEG 23KT 3953 10082

LUNDQUIST
Special weather statement, Jul 31, 2:29 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT WED JUL 31 2013

KSZ014-015-310845-
SHERIDAN-THOMAS-
329 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST THOMAS COUNTY AND NORTHWEST SHERIDAN COUNTY IN
NORTHWEST KANSAS...

AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
COLBY TO REXFORD...MOVING SOUTHEAST AT 30 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  GEM AND 6 MILES NORTHEAST OF COLBY BY 340 AM CDT...
  HALFORD AND MENLO BY 345 AM CDT...

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10115 3957 10049 3934 10036 3931 10106
TIME...MOT...LOC 0829Z 322DEG 25KT 3949 10101 3948 10071

LUNDQUIST
Special weather statement, Jul 31, 2:38 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
338 AM CDT WED JUL 31 2013

KSZ014-015-310850-
SHERIDAN-THOMAS-
338 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EAST CENTRAL THOMAS COUNTY AND WEST CENTRAL SHERIDAN
COUNTY IN NORTHWEST KANSAS...

AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HALFORD TO MENLO...
MOVING SOUTHEAST AT 45 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  SEGUIN BY 345 AM CDT...
  ANGELUS BY 400 AM CDT...

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3937 10100 3942 10050 3919 10038 3917 10091
TIME...MOT...LOC 0838Z 324DEG 39KT 3937 10086 3937 10066

LUNDQUIST

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 31, 7:30 AM CST
Where
Cheyenne County, 12 mi NW of St Francis
Measured
2 in hail
Property damage
$22,000
Reported by
Public
Coordinates
39.893, -101.960

Large hail damaged trucks, tractors and buildings at a farmstead northwest of St Francis. Crop damage was also reported, but no estimate of dollar loss is available for the crops.

Hail, Logan

When
July 31, 4:20 PM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.930

Hail, Logan

When
July 31, 4:47 PM CST to 4:55 PM CST
Where
Logan County, Oakley to 4.41 mi E of Oakley Muni Arpt
Measured
2.5 in hail
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Numerous reports from emergency manager (EM), trained spotters and the public were received in a short period of time with hail sizes ranging from 1.25 up to 2.50 in diameter. The EM estimated at least 100 vehicles in town suffered some type of hail damage, with some having windshields or other glass broken. Two med-flight aircraft also had damage.

Hail, Cheyenne

When
July 31, 7:40 PM CST
Where
Cheyenne County, 12.21 mi W of St Francis
Measured
0.88 in hail
Reported by
Public
Coordinates
39.770, -102.030

Hail, Cheyenne

When
July 31, 7:45 PM CST
Where
Cheyenne County, 13.7 mi WNW of St Francis
Measured
1.75 in hail
Property damage
$250
Reported by
Public
Coordinates
39.860, -102.030

A window in a home was broken as a result of the hail.

Hail, Cheyenne

When
July 31, 8:00 PM CST
Where
Cheyenne County, 3.83 mi NW of St Francis
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.810, -101.850

Hail, Cheyenne

When
July 31, 8:00 PM CST
Where
Cheyenne County, 8.04 mi NW of St Francis
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.850, -101.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457307, 457286, 457287, 457288, 457289, 457290, 457291.